Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 85, NWS Binghamton, NY

June 14, 2004Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 14, 2004, 8:40 PM EDT for Onondaga County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2004, 8:40 PM EDT (00:40 UTC)
Expired
Jun 14, 2004, 9:15 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:40 PM EDT, 5 hours earlier.

Area forecast discussion, Jun 14, 3:40 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT MON JUN 14 2004

.DISCUSSION...
MCS (BOW ECHO) NOW MOVING THROUGH EASTERN MICHIGAN/NW OHIO. THIS
COMPLEX IS EXPECTED TO MOVE EASTWARD AND MAINTAIN ITSELF INTO
CENTRAL NEW YORK. AIRMASS ACROSS REGION CONTINUES TO DESTABILIZE
WITH TEMPS IN LOWER/MID 80S AND DEWPOINTS IN THE MID 60S. EXPECT
CAPES TO RANGE BTW 1500-2000 J/KG THROUGH MID EVENING. MCS
ASSOCIATED WITH H5 SHORT WAVE (MCV)/SFC TROF ALONG WITH STRONG UPPER
LEVEL DIVERGENCE WITH REGION LOCATED IN THE NOSE OF UPPER LEVEL JET
LATER THIS EVENING. 0-6 KM BULK SHEAR RANGE FROM 40-50 KTS WHICH IS
SUFFICIENT TO SUPPORT SVR CONVECTION. ETA MODEL SOUNDING SHOW
UNIDIRECTIONAL FLOW THROUGH MID LEVELS WITH BOW TYPE ACTIVITY MOST
LIKELY. EXPECT CONVECTION TO REACH WESTERN ZONES NEAR SUNSET AND
EASTERN ZONES AROUND MIDNIGHT. BY 12Z TUE SFC TROF AND ALL OTHER
FORCING MECHANISMS WILL DEPART REGION WITH SFC HIGH PRESSURE
BUILDING IN FROM THE UPPER GREAT LAKES.

TUESDAY...SKIES WILL BECOME PARTLY SUNNY WITH SFC HIGH PRESSURE
REACHING WESTERN NY BY LATE AFTERNOON. SFC WAVE DEVELOPS ALONG
BOUNDARY IN VCNTY OF MID ATLANTIC REGION BUT THIS WILL BE TOO FAR
SOUTH TO EVEN IMPACT SE ZONES.

TUESDAY NIGHT/WEDNESDAY...SFC HIGH PRESSURE RESIDES OVR CWA TUESDAY
NIGHT THEN MOVES OFF THE ATLANTIC COAST ON WEDNESDAY. TEMPS WILL
WARM INTO THE LOWER TO MID 80S ON WEDNESDAY AS T85 TEMPS RISE TO
14/16C.

.EXTENDED (WED NGT - MON)...
MODELS VERY SIMILAR TO PREVIOUS RUNS...ALTHOUGH A BIT WARMER DURING
THE MID-LATE WEEK PERIOD...AND A BIT COOLER ON THE WEEKEND.  MADE
SOME TEMP ADJUSTMENTS TO REFLECT THESE TRENDS.  STILL GOING WITH
TWO PRECIP PRODUCING FROPAS IN THIS PERIOD...WED NIGHT/THU...AND ON
SAT.

&&

.AVIATION...VFR CONDS TO PERSIST THRU ABOUT SUNSET...THEN POSSIBLE
STRONG TSRA DURING THIS EVE AS THUNDERSTORM CLUSTER MOVES THROUGH
BETWEEN 01 AND 06Z.  SOME MVFR CIGS FOR THE REMAINDER OF THE
OVERNIGHT....FOLLOWED BY CLEARING ON TUE.

&&

.BGM...NONE.

&&

SHORT TERM...RRM
EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Jun 14, 1:35 PM EDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT MON JUN 14 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
135 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...THIS EVENING/OVERNIGHT...
THERE IS A MODERATE RISK OF SEVERE WEATHER FROM I-81 WEST IN CENTRAL
NEW YORK.  THERE IS A SLIGHT RISK OF SEVERE ACROSS THE REMAINDER OF
CENTRAL NEW YORK AND ALL OF NORTHEAST PENNSYLVANIA.

A THUNDERSTORM COMPLEX WILL TRACK OUT OF THE OHIO VALLEY AND INTO
WESTERN NEW YORK AND PENNSYLVANIA THIS EVENING...REACHING CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA BETWEEN SUNSET AND 2 AM.  THIS
COMPLEX WILL BE MOVING INTO A VERY UNSTABLE AIRMASS...AND WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN.  THE GREATEST THREAT FROM THIS
SYSTEM WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.  ALTHOUGH
THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA...THE THREAT WILL BE THE GREATEST IN
CENTRAL NEW YORK FROM INTERSTATE 81 WEST.

.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS AGAIN POSSIBLE TUESDAY AFTERNOON ALONG COLD
FRONT DROPPING INTO THE AREA...BUT MAINLY CONFINED TO THE NORTHEAST
PENNSYLVANIA PART OF THE OUTLOOK AREA. NO ADDITIONAL HAZARDOUS
WEATHER EXPECTED BEYOND TOMORROW.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

MJC/JAB

In the hours before

Special weather statement, Jun 14, 4:53 PM EDT, 3 hours 47 minutes before
NYZ015>017-022>025-PAZ038-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
453 PM EDT MON JUN 14 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1100 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...
CHEMUNG...SCHUYLER...SENECA...SOUTHERN CAYUGA...STEUBEN...
TOMPKINS...AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD.

A LINE OF THUNDERSTORMS WILL MOVE INTO THE WATCH AREA AFTER 8 PM.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS.
LARGE HAIL IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.

MJ
Special weather statement, Jun 14, 8:01 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
801 PM EDT MON JUN 14 2004

NYZ009-037-150045-
ONEIDA NY-
801 PM EDT MON JUN 14 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING ACROSS NORTHERN ONEIDA
COUNTY...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR ROME...OR ABOUT OVER
LEE...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...STOKES CORNER AND
DELTA LAKE AT 810 PM...AVA AT 815 PM...WESTERNVILLE AT 825 PM...NORTH
WESTERN AND FRENCHVILLE AT 830 PM...STEUBEN AND BOONVILLE AT 840
PM...ALDER CREEK AND FORESTPORT AT 845 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 1 INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

THIS THUNDERSTORM ALSO HAS THE POTENTIAL TO PRODUCE GUSTY WINDS TO
40 MPH AND SMALL HAIL.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED SHOULD THE
STORM GROW STRONGER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT
WEATHER.GOV.

NICOSIA
** NAME ***
Special weather statement, Jun 14, 8:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT MON JUN 14 2004

NYZ009-018-150100-
ONEIDA NY-ONONDAGA NY-
827 PM EDT MON JUN 14 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL
HAIL MOVING INTO THE AREA...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS...SMALL HAIL...AND VERY HEAVY
RAIN NEAR BALDWINSVILLE...OR ABOUT 2 MILES SOUTHEAST OF VAN
BUREN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
BAYBERRY AND WOODARD AT 835 PM.
CLAY AND CICERO AT 840 PM.
BREWERTON AND LOWER SOUTH BAY AT 845 PM.
CAMDEN AT 900 PM.

HEAVY RAINFALL IN THE PATH OF THE STORM COULD PRODUCE PONDING OF
WATER ON ROADWAYS...AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:21 PM EDTSevere Thunderstorm WarningBGMBradford54 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.